Wyoming, 2026

High Wind in Wyoming, March 30, 2026

March 30, 2026 · NWS CYS · 3 events in 3 counties and zones

A surface cold front moved east across Wyoming during the afternoon of March 30th. This front aided in the development of isolated strong winds gusts, mainly portions of central and south central Wyoming, including portions of Interstate 80 and Interstate 25.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A surface cold front moved east across Wyoming during the afternoon of March 30th. This front aided in the development of isolated strong winds gusts, mainly portions of central and south central Wyoming, including portions of Interstate 80 and Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 30, 10:38 AM MST, 2 hours 18 minutes earlier. Its key messages:

  • Near record warmth and critical fire weather conditions will continue through Monday evening.
  • More widespread shower activity expected this afternoon, bringing the potential for gusty and erratic winds and isolated lightning.
  • A strong cold front arriving Monday night will bring cooler temperatures and a chance for rain and snow Tuesday into Wednesday.
Area forecast discussion, Mar 30, 10:38 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1138 AM MDT Mon Mar 30 2026

.KEY MESSAGES...

- Near record warmth and critical fire weather conditions will
  continue through Monday evening.

- More widespread shower activity expected this afternoon,
  bringing the potential for gusty and erratic winds and
  isolated lightning.

- A strong cold front arriving Monday night will bring cooler
  temperatures and a chance for rain and snow Tuesday into
  Wednesday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 100 AM MDT Mon Mar 30 2026

Another warm and dry day is expected today as broad, zonal flow
remains in place aloft and 700mb temperatures surge towards the 10C
mark this afternoon. Weak, westerly 700mb flow will continue through
the afternoon and evening hours, with modest downward omega values
across the Laramie Range. As a result, downsloping is expected this
afternoon, acting to increase wind speeds at the surface, dry out
the lower-levels more, and increase temperatures due to downslope
warming. As a result, temperatures today will max out in the mid-70s
to mid-80s east of the Laramie Range and mid- to upper-60s west of
the Laramie Range. Another day of record temperatures are
anticipated, with the question remaining how much will these records
be broken by. With downslope drying, afternoon minimum humidities
will be in the 10 to 15 percent range everywhere, with winds likely
gusting between 40 and 50mph this afternoon. Therefore, the Red Flag
Warning will remain in place through the afternoon hours, especially
after fairly poor overnight recoveries expected overnight tonight
into the early morning hours.

The spell of warm and dry conditions will come to and end, briefly,
late this evening into the overnight hours as a cold front moves in
from the northwest as a messy surface low pressure system develops
across the central plains. Gusty, northerly winds are expected
behind this front, as 700mb temperatures quickly drop into the -1C
to 1C range by Tuesday afternoon. Temperatures Tuesday will be about
20 to 30F colder than Monday afternoon, with overcast skies expected
throughout the day. The initial frontal passage Monday evening will
be mostly dry, with some isolated to scattered showers possible
across the area, especially in the higher terrain. Hi-Res models
suggest SBCAPE values around 50 to 150 J/kg Monday afternoon, so a
few lightning strikes cannot be ruled out, but widespread
thunderstorms are not expected. The best precipitation chances are
not expected until Tuesday evening as a surface low attempts to
develop over western Wyoming, turning winds along and east of the
Laramie Range to an easterly to southeasterly direction. At the same
time, an upper-level shortwave trough is expected to move across the
Intermountain West, with a fetch of moisture from the Pacific Ocean.
As a result, moist, upslope flow is expected to develop by Tuesday
evening and continuing through much of the day Wednesday. As a
result, a much cooler and wetter pattern is expected Tuesday through
the end of the week, but more details about that in the long term
discussion below.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 100 AM MDT Mon Mar 30 2026

No major changes. Please see previous discussion for more details...

We remain in an active and cooler pattern into the middle of the
week ahead of a dampened shortwave trough embedded in mid-level
zonal flow. This will provide a source for ascent and hence chances
for beneficial precipitation across Southern Wyoming and Western
Nebraska. Models continue to show isentropic ascent throughout this
period, in addition to southeasterly anticyclonic upslope flow,
which which increases confidence that we will see beneficial
moisture from this rather weak wave Wednesday into Thursday. NBM has
60-70% probabilities of exceeding 0.25" of liquid (either in the
form of rain and/or snow) through Thursday morning, with odds of 40-
50% of exceeding the same threshold for our Nebraska counties. The
LREF has around 20% lower probabilities through this timeframe so
there is still some uncertainty which will likely become ironed out
in the next couple of days.

As for precipitation type, temperatures look to be borderline cold
enough for snow east of the Laramie Range, with 50th percentile
temperatures hovering at or slightly above freezing on Wednesday
morning and Wednesday high temperatures primarily in the 40s given
extensive cloud cover and upslope surface flow. While a mixture of
rain and snow seems the most likely, any changes in forecast
temperature could result in areas seeing more snow versus rain, or
vice-versa.

Thursday is expected to be the warmest day of the period as west-
southwesterly 700 mb flow increases to 45-50 knots resulting in a
warm, downsloping regime in the lee of the Laramie and Snowy Ranges.
Omega fields also show a mountain wave pattern with strong descent
in the lee of the aforementioned ranges. This will bring an increase
in the high wind threat especially for the favored areas of
Arlington and Bordeaux Thursday afternoon into Friday morning. In-
house machine learning guidance currently has high wind
probabilities(gusts > 58 mph) for both locations around 70-80%. As
we know, with wind usually comes the warmth, so high temperatures on
Thursday should easily exceed 60 degrees for areas east of the I-25
corridor.

Late Thursday into Friday, a more amplified shortwave trough ejects
off to the east, however at this time the bulk of the forcing for
ascent looks to remain to our north over South Dakota and NE
Wyoming. As a result of the surface low ejecting off the higher
terrain and associated lee cyclogenesis to our north and east, a
cold front will slice across Southern Wyoming into Friday morning
bringing a decrease in high temperatures on Friday and chances for
precipitation depending on the eventual track of the lee cyclone.
Given ample low-level cold advection behind the front, expect Friday
and Saturday's high temperatures to remain 5-10 degrees blow
climatology.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1128 AM MDT Mon Mar 30 2026

Westerly flow aloft will prevail, while a cold front progresses
southward across the terminals tonight, producing a wind shift
to the north and northeast.

Wyoming TAFS...Scattered to broken clouds near 15000 feet will
lower to 10000 feet this evening, then to 5000 to 8000 feet
after 06Z. Winds will gust to 37 knots until 03Z, then to
25 knots until 08Z, with gusts to 24 knots at Laramie after 15Z
Tuesday.

Nebraska...Scattered clouds near 15000 feet will occur until
01Z, then ceilings will lower to 6000 to 10000 feet overnight.
Winds will gust to 25 knots at Chadron and Alliance until 06Z,
to 25 knots at Scottsbluff until 20Z, and after 05Z, and to
25 knots at Sidney until 23Z and from 06Z to 09Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 9 PM MDT this evening for WYZ417>423-
     425-427>433.
NE...Red Flag Warning until 9 PM MDT this evening for NEZ434>437.

&&

SHORT TERM...AM
LONG TERM...AM/NB
AVIATION...RUBIN
Hazardous weather outlook, Mar 30, 2:02 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
302 AM MDT Mon Mar 30 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-310915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
302 AM MDT Mon Mar 30 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record warmth and critical fire weather conditions will continue
through Monday evening. More widespread shower activity expected
this afternoon, bringing the potential for gusty and erratic winds
and isolated lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A strong cold front arriving Monday night will bring cooler temperatures
and a chance for rain and snow Tuesday into Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Converse County Lower Elevations

When
March 30, 12:56 PM MST to 1:50 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Two brief strong wind gusts were reported at Deer Creek WYDOT site and Banner Draw mesonet sensor southwest of Glenrock.

High Wind, North Snowy Range Foothills

When
March 30, 1:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site at Halleck Ridge reported an isolated peak gust of 61 MPH.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 30, 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Observation site near Muddy Gap reported a peak gust of 65 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318555, 1318566, 1318565.